Selective serotonin reuptake inhibitors, or SSRI’s, are the most commonly prescribed class of antidepressants, and following their widespread use, psychiatrists note the prevalence of a related condition called SSRI discontinuation syndrome which often follows the cessation of these medications
. The condition most often occurs directly after a patient stops taking the medication altogether, and symptoms can affect equilibrium (dizziness, vertigo); gastrointestinal systems (nausea, vomiting); emotional states (anxiety, recurrence of depression, increased suicidal urges); physical sensations (lethargy, flu-like symptoms, tingling of the extremeties); and sleep patterns. In response to these complications, psychiatrists reinforce the importance of taking prescriptions strictly as directed and refraining from self-medication. In addition, some clinicians recommend adopting new terminology to distinguish discontinuation syndrome from relapses of depression as well as drug addiction and subsequent withdrawal, thereby increasing awareness and easing patients’ fears of suffering from a dependance on antidepressants.
Though problems with discontinuation are common, they are too often either confused with addiction or not addressed at all. The experience can be both painful and inconvenient, but ‘drug craving’ and other elements of chemical withdrawal are notably absent from the list of symptoms. Doctors recommend several methods of response to severe discontinuation reactions: reassuring patients that that any irregularities are short-lived will most likely pass in two to three weeks, prescribing gradually decreased dosages of the medication in question, and switching to antidepressants with longer half-lives to slow the speed at which the medicine leaves the body…” (Tx Online)